Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Grand Forks, ND

July 11, 2017Grand Forks County, Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 5:09 PM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 5:09 PM CDT (22:09 UTC)
Expired
Jul 11, 2017, 6:15 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grand Forks County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:03 PM CDTHAIL 1.757 W Larimore, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS53 KFGF 112209
SVRFGF
NDC035-063-112315-
/O.NEW.KFGF.SV.W.0079.170711T2209Z-170711T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
509 PM CDT TUE JUL 11 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Grand Forks County in northeastern North Dakota...
  Northeastern Nelson County in northeastern North Dakota...

* Until 615 PM CDT.

* At 508 PM CDT, a severe thunderstorm was located near Mapes, or 33
  miles east of Devils Lake, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Michigan around 520 PM CDT. 
  Petersburg around 535 PM CDT. 
  Niagara around 550 PM CDT. 
  Dahlen around 600 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
North Dakota.

LAT...LON 4802 9834 4819 9784 4819 9783 4785 9774
      4781 9823
TIME...MOT...LOC 2208Z 240DEG 16KT 4798 9818 

HAIL...1.25IN
WIND...60MPH
 
$$

JH
2 follow-up statements
628 
WWUS53 KFGF 112238
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
538 PM CDT TUE JUL 11 2017

NDC035-063-112315-
/O.CON.KFGF.SV.W.0079.000000T0000Z-170711T2315Z/
Grand Forks ND-Nelson ND-
538 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN GRAND FORKS AND NORTHEASTERN NELSON COUNTIES...

At 537 PM CDT, a severe thunderstorm was located near Dahlen, or 31
miles southwest of Grafton, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northwestern Grand Forks and northeastern Nelson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
North Dakota.

LAT...LON 4817 9790 4819 9783 4818 9783 4785 9774
      4782 9807 4808 9816
TIME...MOT...LOC 2237Z 247DEG 19KT 4809 9788 

HAIL...1.25IN
WIND...60MPH
 
$$

JH
992 
WWUS53 KFGF 112311 RRA
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
611 PM CDT TUE JUL 11 2017

NDC035-063-112320-
/O.EXP.KFGF.SV.W.0079.000000T0000Z-170711T2315Z/
Grand Forks ND-Nelson ND-
611 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND FORKS AND
NORTHEASTERN NELSON COUNTIES WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for northeastern
North Dakota.

LAT...LON 4817 9790 4819 9783 4818 9783 4785 9774
      4782 9807 4808 9816
TIME...MOT...LOC 2310Z 240DEG 16KT 4816 9769 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:53 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 11, 3:53 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
353 PM CDT Tue Jul 11 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1259 PM CDT Tue Jul 11 2017

VFR conditions were across the area except in northern Lake of the
Woods county where MVFR conditions were located. Expect VFR
conditions for this afternoon and early evening except obviously
in thunderstorms. MVFR conditions across southern MAN will shift
south into the forecast area later this evening and overnight.
Expect MVFR conditions across at least the northeast two thirds of
the area by 18z Wed.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...JH
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:15 PM CDTTornado Warning Tornado observedFGFCavalier, Towner45 min
Jul 11, 5:25 PM CDTTornado WarningFGFWalsh50 min
Jul 11, 5:35 PM CDTTornado WarningFGFGrand Forks, Walsh40 min
Jul 11, 5:45 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh60 min
Jul 11, 5:46 PM CDTSevere Thunderstorm WarningFGFGrand Forks59 min
Jul 11, 5:48 PM CDTTornado WarningFGFCavalier, Ramsey, Walsh42 min
Jul 11, 6:01 PM CDTTornado WarningFGFGrand Forks44 min
Jul 11, 6:16 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh44 min
Jul 11, 6:21 PM CDTTornado WarningFGFGrand Forks, Walsh39 min
Jul 11, 6:27 PM CDTTornado WarningFGFCavalier, Pembina, Walsh48 min
Jul 11, 6:42 PM CDTTornado WarningFGFGrand Forks, Steele, Traill48 min
Jul 11, 6:49 PM CDTAreal Flood AdvisoryFGFWalsh2 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.